I’ve been working at recovery for just over a year. When I started, I had almost every symptom you mention and never thought I could ever get rid of them, since I had them for years.
But thanks to your information and working with one of your therapists, almost all my symptoms have subsided, except for one, which is getting worse.
I know you mention that dizziness can get worse for some people as they near complete recovery. But my question is, why does that happen? Why does dizziness seem to get worse toward the end of recovery?
Congratulations on your hard work and determination to succeed. It’s great you’ve worked so hard and are seeing good results. That’s great!
While it’s not known exactly why that happens, I have few theories.
---------- Advertisement - Article Continues Below ----------
1. A reduction in circulating stress hormones can create fatigue.
Stress hormones increase alertness and energy. Faithfully practicing your recovery strategies will reduce the amount of stress hormones circulating throughout the body.
This reduction can reduce energy and make a person feel fatigued. Fatigue is a common cause of feeling lightheaded/dizzy/unsteady because of the drop in energy. Many people feel lightheaded/dizzy/unsteady when fatigued.
Dizziness can persist as long as the body is fatigued and until the body is sufficiently rested and normal energy returns.
2. A reduction in circulating stress hormones can unmask pain and discomfort.
Stress hormones mask pain and discomfort so that if we are injured during fighting or fleeing, we can continue to protect ourselves until the danger has passed.
A reduction in circulating stress hormones can unmask how the body truly feels, revealing symptoms that might have previously been masked, such as feeling lightheaded/dizzy/ unsteady.
3. Stress dramatically affects equilibrium.
Stress, especially chronic stress (hyperstimulation), can dramatically affect the body’s equilibrium – how the body manages itself in space.
As the degree of hyperstimulation increases, the effects on equilibrium can be substantial.
However, as you work at recovery, and as energy and alertness diminish due to the reduction in circulating stress hormones, the true effects on equilibrium can magnify, making dizziness seem much stronger.
Many people notice their dizziness increase during the final stages of recovery.
Any one or combination of the above factors can cause lightheadedness/dizziness/unsteadiness to feel stronger toward the end of recovery.
The good news is that if you stay the course and continue faithfully practicing your recovery strategies, including containing anxious behavior, your body will complete the recovery process and ALL anxiety symptoms will subside, including a return of or uptick in feeling lightheaded/dizzy/unsteady.
As the body completes recovery, you should see your dizziness completely subside.
However, don’t be surprised if you notice your dizziness subside but return occasionally as your body stabilizes. It’s common to have hours, even days, of being dizziness-free only for brief episodes of feeling dizzy to pop up from time to time.
This is also common during the final stages of recovery.
No matter when brief episodes of dizziness occur, don’t react to them, fret about them, or worry they might get stronger. Your job is to continue to passively accept them, reduce your stress, and let more time pass.
Again, as your body recovers, even these episodes of dizziness will subside in time.
- For a comprehensive list of Anxiety Disorders Symptoms Signs, Types, Causes, Diagnosis, and Treatment.
- Anxiety and panic attacks symptoms can be powerful experiences. Find out what they are and how to stop them.
- How to stop an anxiety attack and panic.
- Free online anxiety tests to screen for anxiety. Two minute tests with instant results. Such as:
- Anxiety 101 is a summarized description of anxiety, anxiety disorder, and how to overcome it.
Return to our Anxiety Frequent Questions archive.
anxietycentre.com: Information, support, and therapy for anxiety disorder and its symptoms, including this Frequently Asked Anxiety Question.